Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 198, NWS St. Louis, MO

October 23, 2001Crawford County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 23, 2001, 9:41 PM CDT for Crawford County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 23, 2001, 9:41 PM CDT (02:41 UTC)
Expired
Oct 23, 2001, 10:30 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Crawford County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 5:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS53 KLSX 240241
SVRSTL
MOC055-240330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
941 PM CDT TUE OCT 23 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 1030 PM CDT

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF CHERRYVILLE...MOVING EAST AT
  30 MPH.

* LOCATIONS IN THE PATH...
  CHERRYVILLE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE
SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. TAKE SHELTER INSIDE OF
A STURDY BUILDING NOW

LAT...LON 3792 9155 3773 9154 3771 9116 3781 9111
          3797 9110

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:00 PM CDT, 7 hours 41 minutes earlier.

Area forecast discussion, Oct 23, 2:00 PM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT TUE OCT 23 2001

SHWRS/TSTMS CONT TO MOVE ACRS THE ERN OZARKS IN AREA OF HIER MSTR.
AREA IN FVRBL RGN OF RRQ OF UPR JET.  ETA FCSTS DECENT DVRGC ACRS SE
MO THIS EVE AND THEN MOVES AREA INTO KY BY MIDN.

STRG COLD FNT WILL MOVE ACRS THE AREA ON WED.  AVN AND ETA ARE FAILY
CLOSE AT 12Z WITH FNT FCST TO BE NR A UIN-JLN LN.  BY EVE THE FNT
WILL BE WELL BYND THE BOOTHEEL.  MESOETAS TEMPS LOOK RNSBL AND WILL
FOLLOW FOR FCST ON WED.  MODELS SUGGSTS BEST SVR POTENTIAL FOR WED
WILL BE ACRS SE MO INTO E CNTRL IL.

IN THE EXTNDD, THE MRF, NEW UKMO, AND MONS RUN OF ECMWF ARE VERY
SMLR AT H5 FOR SAT MRNG WITH HUGH RDG ACRS THE ROCKIES AND DEEP TRO
ALG THE APPLACHIANS.  12Z AVN AND UKMO MOVE TROF OFF THE E COAST BY
SUN MRNG WHILE 00Z MRF AND MONS ECMWF HOLD TROF ALF THE E COAST.
AS A RESULT, MUCH WARMER AIR AT 850 SPREADS ACROS THE RGN BY SUN
WITH AVN FCSTG +6C ACRS CNTRL MO WHILE OLD MRF FCST -8C. LRG
CANADIAN SFC HI SLIDES DWN INTO THE RGN AND IS FCST TO BE CNTRD OVR
E MO NOON SAT.  THIS HI COMES RIGHT OFF THE ICEFIELDS PARKWAY OF
ALBERTA.

.STL...NONE

In the hours before

Local storm report, Oct 23, 6:36 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    10NE RICH FOUNTAIN        MO   0.75 INCH HAIL
10/23/01   OSAGE                          REPORTED BY COOP WEATHER
                                          OBSERVER
Local storm report, Oct 23, 6:39 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
639 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    DRAKE                     MO   1.00 INCH HAIL
10/23/01   GASCONADE                      REPORTED BY GASCONADE
                                          COUNTY SHERIFFS
                                          DEPARTMENT.
Local storm report, Oct 23, 7:47 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
747 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    2W UNION                  MO   0.75 INCH HAIL
10/23/01   FRANKLIN                       DIME SIZE HAIL REPORTED
                                          MILES WEST OF UNION.
Local storm report, Oct 23, 8:05 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
805 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    1W ST. PAUL               MO   WIND DAMAGE
10/23/01   ST CHARLES                     TREE DOWN BY HIGH WINDS 1
                                          TO 2 MILES WEST OF ST.
                                          PAUL ALONG HIGHWAY P
Local storm report, Oct 23, 8:14 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
814 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    1W ST. PAUL               MO   WIND DAMAGE
10/23/01   ST CHARLES                     TREE DOWN BY HIGH WINDS 1
                                          TO 2 MILES WEST OF ST.
                                          PAUL ALONG HIGHWAY P

0807 PM    WILDWOOD                  MO   0.88 INCH HAIL
10/23/01   ST LOUIS                       NICKLE SIZE HAIL REPORTED
                                          BY A STORM SPOTTER IN
                                          WILDWOOD MISSOURI
Local storm report, Oct 23, 8:57 PM CDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
857 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    4SE IRONTON               MO   WIND DAMAGE
10/23/01   IRON                           TREES DOWNED ACROSS
                                          COUNTY ROAD D.

0235 PM    FREDERICKTOWN             MO   1.00 INCH HAIL
10/23/01   MADISON                        QUARTER SIZED HAIL
                                          ACCUMULATING ON THE
                                          GROUND TO A DEPTH OF 2 TO
                                          3 INCHES DEEP.

0235 PM    FREDERICKTOWN             MO   WIND DAMAGE
10/23/01   MADISON                        POWER LINES DOWNED.

0240 PM    2E FREDERICKTOWN          MO   WIND DAMAGE
10/23/01   MADISON                        SEVERAL LARGE TREES
                                          DOWNED.  SEVERE DAMAGE TO
                                          ONE HOUSE TRAILER CAUSED
                                          BY FALLING TREES.

0538 PM    META                      MO   1.50 INCH HAIL
10/23/01   OSAGE

0615 PM    10NE RICH FOUNTAIN        MO   0.75 INCH HAIL
10/23/01   OSAGE                          REPORTED BY COOP WEATHER
                                          OBSERVER

0630 PM    DRAKE                     MO   1.00 INCH HAIL
10/23/01   GASCONADE                      REPORTED BY GASCONADE
                                          COUNTY SHERIFFS
                                          DEPARTMENT.

0650 PM    GERALD                    MO   0.75 INCH HAIL
10/23/01   FRANKLIN                       DIME SIZE HAIL REPORTED
                                          OVER GERALD BY FRANKLIN
                                          COUNTY SHERIFF.

0715 PM    2W UNION                  MO   0.75 INCH HAIL
10/23/01   FRANKLIN                       DIME SIZE HAIL REPORTED
                                          MILES WEST OF UNION.

0757 PM    1W ST. PAUL               MO   WIND DAMAGE
10/23/01   ST CHARLES                     TREE DOWN BY HIGH WINDS 1
                                          TO 2 MILES WEST OF ST.
                                          PAUL ALONG HIGHWAY P

0807 PM    WILDWOOD                  MO   0.88 INCH HAIL
10/23/01   ST LOUIS                       NICKLE SIZE HAIL REPORTED
                                          BY A STORM SPOTTER IN
                                          WILDWOOD MISSOURI

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:38 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis67 min
Oct 23, 7:57 PM CDTSevere Thunderstorm WarningLSXSaint Charles48 min
Oct 23, 8:15 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis30 min
Oct 24, 10:44 AM CDTSevere Thunderstorm WarningLSXLincoln61 min
Oct 24, 11:16 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade44 min
Oct 24, 11:28 AM CDTTornado WarningLSXFranklin, Gasconade32 min
Oct 24, 11:45 AM CDTSevere Thunderstorm WarningLSXSaint Charles45 min
Oct 24, 12:03 PM CDTTornado WarningLSXFranklin, Saint Louis57 min
Oct 24, 12:12 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin48 min
Oct 24, 12:39 PM CDTSevere Thunderstorm WarningLSXJefferson51 min
Oct 24, 12:50 PM CDTTornado WarningLSXJefferson40 min
Oct 24, 12:52 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis53 min
Oct 24, 1:41 PM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington49 min
Oct 24, 1:54 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve51 min
Oct 24, 1:57 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds48 min
Oct 24, 2:11 PM CDTSevere Thunderstorm WarningLSXMadison49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.